Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, SC

July 23, 2016Effingham County, Georgia

NWS Charleston, SC issued this special weather statement at Jul 23, 2016, 5:36 PM EDT for Effingham County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 5:36 PM EDT (21:36 UTC)
Expired
Jul 23, 2016, 6:00 PM EDT
In force
24 min
Issued by
NWS Charleston, SC

County Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS82 KCHS 232136
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
536 PM EDT SAT JUL 23 2016
 
GAZ101-118-232200-
INLAND CHATHAM GA-EFFINGHAM GA-
536 PM EDT SAT JUL 23 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND EFFINGHAM
COUNTIES UNTIL 600 PM EDT...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MEINHARD...OR NEAR POOLER. THIS STORM WAS
NEARLY STATIONARY.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL. 

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS 
           UNLIKELY. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SAVANNAH...POOLER...GARDEN CITY...PORT WENTWORTH...BLOOMINGDALE...
MONTEITH...MEINHARD AND SAVANNAH AIRPORT.

LAT...LON 3223 8138 3226 8117 3214 8111 3213 8112
      3207 8127
TIME...MOT...LOC 2135Z 068DEG 3KT 3217 8122 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:53 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 23, 3:53 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
353 PM EDT SAT JUL 23 2016

.SYNOPSIS...
High pressure will gradually shift offshore and persist through
much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Any lingering convection will quickly dissipate this evening with
the loss of insolation. There are signals that isolated to perhaps
scattered showers/tstms could redevelop over the coastal waters
after midnight within an area of enhanced surface moisture
convergence. Some of this activity could brush the lower South
Carolina coast, particularly Charleston County, but but most of
this will remain offshore as low-level winds veer to the
southwest. Will carry 20% pops for beach communities after
midnight with non-mentionable pops elsewhere. Lows will range
from the mid 70s inland to around 80 at the beaches, Downtown
Charleston and around Lake Moultrie.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Expect little change in the pattern through at least early week. A
mid and upper level ridge will build over the area from the west,
while a surface ridge will remain centered to the southeast. This
will setup low level light south-southwest flow, becoming onshore
near the coast each afternoon. Deep layer moisture remains marginal
enough to keep slight chance to low end chance pops in the forecast
for Sunday and Monday. Models in good agreement that moisture will
be very marginal on Monday as mid/upper level dry layer develops
over the region as the upper ridge builds slightly. Have kept slight
chance pops Monday afternoon, with highest over the southwest/GA
area. A slight increase in moisture is shown by models by Tuesday
with slight to low end chance pops again during the afternoon. Given
lack of upper forcing, main trigger for convection will continue to
be the sea breeze and any low level/outflow boundary interactions.
This time of year can never rule out possibility for isolated
strong/severe storms, but widespread severe storms not expected.
Temperatures will continue above normal with highs in the lower to
mid 90s most areas away from the coast, and lows in the mid to upper
70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Little change in the weather pattern expected through late week,
with the primary surface features being Atlantic high pressure and a
weak piedmont trough. Fairly typical summertime PoP scheme, with
shower/thunderstorm coverage peaking in the afternoon and evening
when instability is greatest. No more than 20-30% chances warranted
at this time. Temperatures forecast to be above normal through the
period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR.

Extended Aviation Outlook: VFR expected to prevail both sites through
much of the week. Only brief flight restrictions possible each afternoon
with isolated showers/thunderstorms.

&&

.MARINE...
Tonight: Low-level winds will veer to the southwest overnight as
high pressure remains anchored well offshore. Speeds will increase
to 10-15 kt with seas 2-4 ft.

Sunday through Thursday: No highlights expected through the
period. Atlantic high pressure will prevail with south-southeast
winds through Monday, veering to south-southwest Tuesday through
Thursday. Winds will be 15 knots or less and seas generally 3 feet
or less. Isolated to scattered mainly late night through morning
showers and thunderstorms each day.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

ST/RM
Hazardous weather outlook, Jul 23, 3:19 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT SAT JUL 23 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-241930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
319 PM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 5:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
536 PM EDT SAT JUL 23 2016

GAZ101-118-232200-
INLAND CHATHAM GA-EFFINGHAM GA-
536 PM EDT SAT JUL 23 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND EFFINGHAM
COUNTIES UNTIL 600 PM EDT...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MEINHARD...OR NEAR POOLER. THIS STORM WAS
NEARLY STATIONARY.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SAVANNAH...POOLER...GARDEN CITY...PORT WENTWORTH...BLOOMINGDALE...
MONTEITH...MEINHARD AND SAVANNAH AIRPORT.

LAT...LON 3223 8138 3226 8117 3214 8111 3213 8112
      3207 8127
TIME...MOT...LOC 2135Z 068DEG 3KT 3217 8122

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:38 AM EDTSpecial Marine WarningCHS67 min
Jul 23, 9:37 AM EDTSpecial Marine WarningCHS83 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.